zig
0

Notifications

  • You're all caught up!

Painkiller Overdose Warning Signs

by
author image Tricia Mangan
Based in New York City, Tricia Mangan began her writing career in 2001. She has co-authored a National Cancer Institute report and a number of research articles that have appeared in medical journals. Tricia holds a Master of Arts in clinical psychology from Stony Brook University and boasts diverse clinical, research and teaching experience.
Painkiller Overdose Warning Signs
Painkiller Overdose Warning Signs Photo Credit Jupiterimages/Polka Dot/Getty Images

Painkillers (analgesics) are available over-the-counter and by prescription, and are used to treat the pain and discomfort associated with injury, surgery or various medical conditions. There are two types of painkillers: narcotics (opioid analgesics) and non-narcotic analgesics. Taking too much of either kind of medication can be fatal. Taking these medications in combination with other drugs can also be life-threatening. If you or someone you know is experiencing overdose warning signs, seek immediate medical care.

General Warning Signs

Overdose of pain killers can cause the pupils of the eye to become extremely small (dilated). Some people also become confused or disoriented, and they may experience hallucinations. Tremors or shaking of the arms, legs or other parts of the body can occur, and seizures are also possible. Those suffering from an overdose may become extremely sleepy. If asleep, they might snore loudly and be unresponsive to efforts to wake them.

Respiratory Problems

Taking large amounts of analgesics can cause breathing to become extremely slow. Heart rate can slow or speed up, blood pressure can drop, and breathing can become labored. A slow or undetectable pulse and drop in blood pressure can cause dizziness. Changes in respiration can prevent the lungs and vital organs from getting the oxygen they need. The skin may appear bluish in color and feel cold or clammy to the touch, and weakness and fatigue can develop. Lack of oxygen can affect the nervous system and lead to changes in consciousness, brain damage, coma or even death if not treated.

You Might Also Like

Non-narcotic Overdose Symtpoms

Overdosing on non-narcotic analgesics such as acetaminophen can cause a range of symptoms that progress over the course of several days. While a mild overdose might produce no symptoms, signs of a more serious overdose will start to develop within the first 24 hours after taking the drug. During the first day, nausea, vomiting and lack of appetite will appear. During the period from 24 to 72 hours, those symptoms will continue and additional gastrointestinal symptoms will appear, including pain in the upper right quadrant of the abdomen. Three to 5 days after ingestion of the pain killers, vomiting continues and symptoms of liver failure appear. Signs of renal failure and pancreatitis may also be detected through blood tests. After 5 days, symptoms either begin to improve, or multiple organ failure can occur, depending upon the extent of the overdose.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media